Alert archive / West Virginia / Special Weather Statements in 2012

Special Weather Statement, NWS Blacksburg, VA

August 23, 2012Greenbrier County, West Virginia

NWS Blacksburg, VA issued this special weather statement at Aug 23, 2012, 7:13 PM EDT for Greenbrier County, West Virginia. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2012, 7:13 PM EDT (23:13 UTC)
Expired
Aug 23, 2012, 8:15 PM EDT
In force
62 min
Issued by
NWS Blacksburg, VA

County Greenbrier County, WV

The radar

The Charleston,WV radar (KRLX), 106 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.2 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2012-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2012-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
109 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
940 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

567 
WWUS81 KRNK 232313
SPSRNK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
713 PM EDT THU AUG 23 2012

WVZ045-240015-
GREENBRIER WV-
713 PM EDT THU AUG 23 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN GREENBRIER 
COUNTY...

AT 710 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR DUO...MOVING
NORTH AT 10 MPH.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. 

THIS STORM WILL STAY OVER MAINLY RURAL AREAS OF GREENBRIER COUNTY 
BETWEEN DUO AND RICHWOOD.

LAT...LON 3802 8048 3799 8062 3813 8065 3822 8051

$$




RAB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 23, 3:35 PM EDT, 3 hours 38 minutes earlier.

Area forecast discussion, Aug 23, 3:35 PM EDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
335 PM EDT THU AUG 23 2012

.SYNOPSIS...
HIGH PRESSURE WILL BE SQUEEZED WEST AS AN AREA OF LOW PRESSURE
MEANDERS UP THE COAST ALONG A STATIONARY BOUNDARY FRIDAY INTO
SATURDAY. A COLD FRONT APPROACHES BY TUESDAY NEXT WEEK.

&&

.NEAR TERM /THROUGH FRIDAY/...
AS OF 321 EDT THURSDAY...

SHOWERS AND A FEW STORMS WILL SIT ALONG THE SOUTHERN BLUE RIDGE
FOR THE REST OF THIS AFTERNOON INTO EARLY EVENING THANKS TO
SE UPSLOPE FLOW. THUNDERSTORM COMPLEX OVER POCAHONTAS COUNTY WEST
VIRGINIA MAY LEAK TO THE SOUTH INTO GREENBRIER ALSO THIS EVENING.
PRECIP SHOULD REMAIN ISOLATED ELSEWHERE. POSSIBLY SOME NUISANCE
WATER ISSUE WITH STORMS ALONG THE BLUE RIDGE TONIGHT AS THEY MOVE
LITTLE IF AT ALL. FOG SHOULD AGAIN FORM IN SIMILAR SPOTS TONIGHT
AND POSSIBLY A LITTLE EARLIER IF CLOUDS DISSIPATE QUICKER THAN
LAST NIGHT. USED WARMER GUIDANCE NUMBERS FOR MIN T.

STRONGEST OFF THE OP GFS BUT EVIDENT IN THE ENTIRE MODEL
SUITE...AN UPPER LEVEL DISTURBANCE WILL MOVE ONSHORE AND THEN
NORTH FROM THE SOUTHEAST COAST BY TOMORROW. THIS SHOULD PUSH AT
LEAST SOME MID CLOUDS INTO THE SOUTHSIDE AND PIEDMONT LATE TONIGHT
AND INTO FRIDAY. DESPITE A RATHER DRY H85-H7 LAYER...LIFT CREATED
FROM THIS WAVE MAY ALLOW SOME SHOWERS OR STORMS TO DEVELOP ACROSS
THE EXTREME SE ZONES FRIDAY PM DESPITE THE LACKING RH. WITH THE
MOVEMENT OF THIS WAVE SURFACE WINDS ARE BACKED SLIGHTLY SUCH THAT
A PURE EASTERLY COMPONENT WILL EXIST ACROSS THE SOUTHERN ZONES
FRIDAY. THIS WOULD SEEM TO TARGET NW NC FOR THE BEST CHC OF
SHWS/STORMS IN THE AFTERNOON...INSTEAD OF FLOYD/CARROLL COUNTIES
THE PAST COUPLE OF DAYS. WITH AN EXTRA DEGREE OR TWO AT H85...MAX
T WILL BE 1-3F WARMER...EXCEPT PERHAPS ACROSS THE SOUTHSIDE AND
PIEDMONT WHERE CLOUDS WITH THE UPPER WAVE SHOULD BE MORE NUMEROUS
THAN TODAY.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
AS OF 245 PM EDT THURSDAY...

WEAK UPPER FLOW SOUTH OF THE NORTHERN JET STREAM KEEPS THE SHORT
WAVE THAT WILL HAVE COME FROM THE SOUTHEAST UNITED STATES DRIFTING
OVER VIRGINIA FRIDAY NIGHT AND SATURDAY. AT THE SURFACE THE LOW THAT
DEVELOPS ALONG THE COASTAL FRONT DRIFTS FROM SOUTH CAROLINA ACROSS
EASTERN NORTH CAROLINA. SOME EASTERLY COMPONENT TO THE FLOW FRIDAY
NIGHT THROUGH SATURDAY NIGHT WILL KEEP MOISTURE DEEP
ENOUGH...ESPECIALLY EAST OF THE BLUE RIDGE TO SUPPORT SHOWERS AND
THUNDERSTORMS. COVERAGE AND ORGANIZATION OF PRECIPITATION WILL BE
MORE QUESTIONABLE. ASIDE FROM THE WEAK SHORT WAVE...DO NOT SEE ANY
SUPPORT FOR MORE THAT JUST DIURNALLY DRIVEN MULTI CELL TYPE
THUNDERSTORMS.

12Z GFS BRINGS IN MORE CLOUD COVER FROM THE EAST ON SATURDAY AND
SATURDAY NIGHT. WILL NOT HAVE THIS MUCH CLOUD COVER IN THE FORECAST
SO WILL ALSO TREND TOWARD THE WARMER MET GUIDANCE FOR HIGHS ON
SATURDAY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
AS OF 245 PM EDT THURSDAY...

UPPER TROF OVER THE NORTHEAST UNITED STATES DIGS ON MONDAY AND
TUESDAY..PUSHING A SURFACE COLD FRONT ACROSS THE MID ATLANTIC ON
MONDAY NIGHT AND TUESDAYS. AHEAD OF THE FRONT EXPECTING THE BEST
PROBABILITY OF SHOWERS AND THUNDERSTORMS WITH CLOSE TO +16 FOR 850
MB. BEHIND THE FRONT ON WEDNESDAY AND THURSDAY AIR MASS COOLS
SLIGHTLY BACK INTO THE +12 TO +13 RANGE AT 850 MB. OVERALL UPPER
TROFING CONTINUES THROUGH THURSDAY BUT AMPLIFICATION IS
QUESTIONABLE. APPEARS ANY IMPACT FROM TROPICAL STORM ISAAC WILL NOT
BE UNTIL AFTER THE FRONT GOES BY ON TUESDAY AND WILL BE STRONGLY
INFLUENCED BY THE AMOUNT OF TROUGHING IN THE EAST.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
AS OF 138 PM EDT THURSDAY...

ALTHOUGH SHOWERS AND STORMS WILL REMAIN WIDELY SCATTERED THIS
AFTERNOON...DID INSERT VCTS INTO LWB TAF WITH DEVELOPMENT ATTM IN
THE WESTERN PART OF THE COUNTY. NOT ENOUGH CHC TO INCLUDE AT OTHER
TAF SITES. IF CLOUDS DECAY QUICKLY TONIGHT...FOG COULD DEVELOP
QUICKER TONIGHT THAN LAST NIGHT AT LWB/BCB. AREA OF LOW PRESSURE
AND ASSOCIATED SHRTWV MOVING THROUGH THE EASTERN CAROLINAS WILL
THROW CLOUDS INTO KDAN AND THEN KLYH LATE TONIGHT...WHICH SHOULD
PREVENT IFR CONDS THERE...UNLESS EITHER OF THOSE TERMINALS GETS
HIT WITH RAIN THIS PM. IFR CONDS COULD LAST AT KLWB UNTIL 14Z
FRIDAY. FRIDAY AFTERNOON SHOULD BE RATHER SIMILAR TO TODAY WITH
MORE CLOUDS PERHAPS KLYH/KDAN AROUND 5KFT.

THE UPPER TROUGH WILL REMAIN FIXED ACROSS THE AREA ALBEIT IN A
WEAKENED STATE THROUGH THE WEEKEND. THERE WILL BE A DAILY THREAT
FOR STORMS BUT ISOLATED IN COVERAGE. A COLD FRONT WILL BE CROSSING THROUGH
THE REGION ON TUESDAY WITH A BETTER CHANCE OF MORE WIDESPREAD
SHOWERS AND THUNDERSTORMS. WILL HAVE TO WATCH WHERE TS ISAAC GOES
AS THIS COULD IMPACT CONDITIONS OVER THE ENTIRE SOUTHEAST NEXT WEEK.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...KM/WP
NEAR TERM...KM
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...KM/WP
Hazardous weather outlook, Aug 23, 12:04 PM EDT, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1204 PM EDT THU AUG 23 2012

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-241615-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
1204 PM EDT THU AUG 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 23, 4:42 PM EDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
442 PM EDT THU AUG 23 2012

VAZ022-023-034-232145-
BEDFORD VA-BOTETOURT VA-ROANOKE VA-
442 PM EDT THU AUG 23 2012

...A STRONG THUNDERSTORM WITH HEAVY RAIN WILL AFFECT
BEDFORD...BOTETOURT AND ROANOKE COUNTIES...

AT 440 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER TROUTVILLE...
MOVING NORTHEAST AT 10 MPH.

WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR TROUTVILLE AROUND 455 PM...BLUE RIDGE AROUND
500 PM...NACE AROUND 505 PM...FINCASTLE AROUND 515 PM...MONTVALE
AROUND 520 PM AND LITHIA AROUND 540 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3747 7943 3726 7991 3740 8005 3769 7971

KK
Special weather statement, Aug 23, 5:38 PM EDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
538 PM EDT THU AUG 23 2012

VAZ020-232245-
BATH VA-
538 PM EDT THU AUG 23 2012

...A STRONG THUNDERSTORM WITH HEAVY RAIN WILL AFFECT BATH COUNTY...

AT 532 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 11 MILES NORTH OF
WARM SPRINGS...MOVING SOUTHWEST AT 5 MPH.

WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR MOUNTAIN GROVE AROUND 630 PM AND LAKE MOOMAW
AROUND 645 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3822 7970 3820 7956 3789 7974 3801 8000
      3803 7997 3808 7996 3810 7994 3813 7995
      3815 7992 3818 7992 3827 7981 3827 7978

KK
Special weather statement, Aug 23, 6:05 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
605 PM EDT THU AUG 23 2012

WVZ043>045-232300-
GREENBRIER WV-MONROE WV-SUMMERS WV-
605 PM EDT THU AUG 23 2012

...A STRONG THUNDERSTORM WITH HEAVY RAIN WILL AFFECT
GREENBRIER...MONROE AND SUMMERS COUNTIES...

AT 601 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST
OF LEWISBURG...MOVING SOUTHWEST AT 5 MPH.

WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR MEADOW BLUFF AROUND 645 PM...ASBURY AROUND
650 PM AND LAWN AROUND 700 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3788 8037 3764 8066 3780 8093 3782 8093
      3788 8081 3787 8076 3789 8077 3790 8077
      3802 8053

KK
Special weather statement, Aug 23, 7:13 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
713 PM EDT THU AUG 23 2012

WVZ045-240015-
GREENBRIER WV-
713 PM EDT THU AUG 23 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN GREENBRIER
COUNTY...

AT 710 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR DUO...MOVING
NORTH AT 10 MPH.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL STAY OVER MAINLY RURAL AREAS OF GREENBRIER COUNTY
BETWEEN DUO AND RICHWOOD.

LAT...LON 3802 8048 3799 8062 3813 8065 3822 8051

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 4:42 PM EDTSpecial Weather StatementRNKBotetourt63 min
Aug 23, 5:38 PM EDTSpecial Weather StatementRNKBath67 min
Aug 23, 6:05 PM EDTSpecial Weather StatementRNKGreenbrier55 min
Aug 23, 7:05 PM EDTAreal Flood AdvisoryRNKGreenbrier3 hr
Aug 23, 7:41 PM EDTSpecial Weather StatementRNKSummers64 min

Nearby

Special Weather Statements in West Virginia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.